Hail, Dauphin
- When
- June 22, 3:15 PM EST
- Where
- Dauphin County, Hershey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -76.650
Severe thunderstorms developed near a warm frontal zone over the lower Susquehanna valley during the late afternoon and early evening. The storms produced significant downburst wind damage with peak wind speeds between 60 and 90 mph, knocking down multiple large trees and branches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Severe thunderstorms developed near a warm frontal zone over the lower Susquehanna valley during the late afternoon and early evening. The storms produced significant downburst wind damage with peak wind speeds between 60 and 90 mph, knocking down multiple large trees and branches. Considerable structural damage also resulted from the severe winds. Isolated large hail was reported up to one-inch in diameter. A brief EF0 tornado, embedded within a larger swath of straight-line wind damage, touched down in the Thousand Trails campground with peak winds around 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 22, 1:46 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 246 PM EDT TUE JUN 22 2010 .SYNOPSIS... A WARM FRONT WILL LIFT NORTHEAST AND MEANDER ACROSS THE AREA THROUGH WEDNESDAY NIGHT. A COLD FRONT WILL CROSS THE AREA THURSDAY...FOLLOWED BY HIGH PRESSURE FOR THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... BULK OF THE OLD MCS IS ALMOST OUT OF THE FCST AREA AT THIS TIME. HOWEVER TRAILING SHOWERS MAINLY NORTH OF I-80 SHOWING SIGNS OF RE- ENERGIZING. WEAK MID LEVEL LAPSE RATES ARE SO FAR KEEPING A LID ON THINGS. BIG QUESTION REMAINS HOW MUCH WE CAN DE-STABILIZE. CLOUDS ARE THINNING AND MESO ANAL SHOWS CAPE STARTING TO RECOVER UPSTREAM...BUT WE ARE RAPIDLY APPROACHING THE TIME OF DAY WHERE WE LIKE TO SEE THINGS START POPPING...OR WE TEND TO GET A NON- EVENT. MODELS SHOW THE COOLEST MID LEVEL TEMPS ENTERING WESTERN PA NOW...SO WITH MID LEVEL WARMING ON THE HORIZON...THE WINDOW OF OPPORTUNITY FOR DEVELOPMENT IS SMALL AND SHRINKING EVERY HOUR NOTHING HAPPENS. IF WE CAN MANAGE SOME CONVECTION...A FAIR AMOUNT OF SHEAR HINTS THAT SUPERCELLS AND POSSIBLY EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. LOCALIZED DOWNPOURS ARE ALSO A POSSIBILITY AS PWATS HAVE SURGED TO WELL ABOVE NORMAL. IN CONJUNCTION WITH THE PASSING SHORTWAVE AND DEPARTING LLJ... MAINLY WARM AND MUGGY CONDITIONS WITH JUST THE CHANCE OF AN ISOLATED SHOWER/STORM WILL FOLLOW FOR LATER TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... AT LEAST THE FIRST HALF OF WED LOOKS DRY COURTESY OF SOME WEAK RIDGING...RISING HEIGHTS AND VERY WARM TEMPS ALOFT. SREF/GFS/NAM/GEM ALL SHOW AN INCREASING CHC OF RAIN THE LATER IN THE DAY WE GET AND THE FURTHER NORTH WE GO. HOWEVER I CANNOT GET TOO EXCITED ABOUT THE CHANCES GIVEN PROGGED 700 TEMPS IN SOME AREAS OVER 10C. WILL FOLLOW THE VERY CONSERVATIVE GMOS WITH JUST SLIGHT CHANCES OVER THE FAR NW BY EVENING. SHOULD BE A BETTER CHANCE OF ORGANIZED CONVECTION WED NIGHT INTO EARLY THURS AS A COLD FRONT DROPS SOUTH AND WE SEE LARGE SCALE ERODING STABILITY ASSOCIATED WITH AN APPROACHING MID LEVEL SHORTWAVE. THE ENE-WSW ORIENTATION OF THE FRONT SUGGESTS THE BEST CHANCES OF RAIN WILL BE OVER THE NORTH...WITH CHANCES FADING AS THE FLOW DOWNSLOPES INTO CENTRAL AND SERN PARTS OF THE REGION. WITH STRONG SUN WED...WE SHUD HAVE NO TROUBLE WARMING WELL INTO THE 80S IN ALL AREAS...AND LOWER TO MID 90S OVER MUCH OF THE SUSQ VALLEY. DEWPOINTS WILL NOT BE HORRIBLE...BUT IN THE LOW-MID 60S...COMBINED WITH THE HEAT...THE HUMIDITY WILL BE NOTICEABLE TO VIRTUALLY EVERYONE. && .LONG TERM /THURSDAY THROUGH MONDAY/... STILL LOOKING AT A HOT DAY ON THU. THE GFS IS FASTER WITH THE FRONT...BUT EITHER WAY...LOOKING AT LOW TO MID 90S ACROSS PORTIONS OF CENTRAL PA. I DID UP TEMPS SOME...MAINLY INTO THE MIDDLE SUSQUEHANNA VLY...GIVEN STRONG WESTERLY FLOW. HEAT ADVISORIES MAY BE NEEDED...BUT STILL A LITTLE EARLY FOR THIS. OTHER CONCERN IS SEVERE STORMS. WHILE THE AIRMASS MAY DRY SOME AT LOW LEVELS...ONE HAS TO THINK ABOUT ELEVATED MOISTURE...AND DYNAMICS AND SFC PRESSURE ON THE LOW ARE ABNORMALLY STRONG AND DEEP FOR MID TO LATE JUNE. WILL CONTINUE TO LOOK THINGS OVER AND ADJUST HWO AS NEEDED. SECONDARY PUSH OF COOLER AIR MOVES ACROSS THE LOWER LAKES THU NIGHT. WHILE IT WILL BE COOLER AND LESS HUMID ON FRI... THIS IS PA...AND JUNE SUN WILL GO TO WORK ON THE COOLER AIRMASS ON FRI. NOT A BAD DAY FOR SAT. LEFT SAT NIGHT MAINLY DRY...EXCPET FOR N AND W AREAS. THINK ANYTHING ON THE OLD COLD FRONT WOULD BE S OF PA...AND ANYTHING DROPPING SE ACROSS THE TOP OF THE RIDGE WOULD BRUSH N AND W PA IF THAT. WENT CHC POPS FOR SUNDAY...WITH NEXT COLD FRONT MOVING EAST. ALSO LEFT CHC IN FOR MONDAY INTO TUE...FRONT MAY STALL... AS AN UPPER LVL TROUGH DEEPENS SOME. THINK GFS OVERDOES THIS SYSTEM. WHILE THERE IS QUITE A BIT OF COLD AIR OVER FAR EASTERN CANADA...THINK ECMWF SOLUATION MAKES MORE SENSE. WENT WITH DRY CONDITONS FOR TUE NIGHT. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... THE REMNANTS OF A WEAKENING MCS WILL CONTINUE TO BRING SHOWERS ACROSS EASTERN PENNSYLVANIA. BEHIND THAT SYSTEM...THE AIRMASS WILL TRY TO DESTABILIZE THIS AFTERNOON...EVEN WITH HIGH CLOUDS ALOFT. CONVECTION MAY INITIATE OVER THE REGION AS THE AIRMASS WARMS...RESULTING IN DEVELOPING SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY EVEN BE SEVERE...RESULTING IN LOCALIZED MVFR AND IFR CONDITIONS. THIS CONVECTION IS EXPECTED TO FIRE UP MAINLY BETWEEN 20Z AND 00Z...LINGERING INTO THE LATE EVENING HOURS OVER THE EAST...BEFORE TAPERING OFF TONIGHT. OUTSIDE OF THESE STORMS...CONDITIONS WILL BE PRIMARILY VFR. SOME LOCALIZED AND SHORT LIVED FOG WILL DEVELOP AGAIN BEFORE SUNRISE...WITH MVFR AND POSSIBLY IFR VISIBILITIES. THE CHANCE FOR SCATTERED SHOWERS AN THUNDERSTORMS WILL CONTINUE FOR WEDNESDAY. AS A RESULT...AIRFIELDS MAY DIP INTO MVFR AND IFR CONDITIONS DURING HEAVIER SHOWERS AND STORMS...BUT CONDITIONS SHOULD BE PRIMARILY VFR THROUGHOUT THE DAY. OUTLOOK... THU...MAINLY VFR WITH MVFR IN SCTD SHRA/TSRA. FRI-SAT...VFR. SUN...PRIMARILY VFR WITH MVFR IN SCTD SHRA/TSRA && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...MARTIN AVIATION...LA CORTE/KOZAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 PM EDT TUE JUN 22 2010 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-058-231200- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-SCHUYLKILL- 307 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL PENNSYLVANIA INTO EARLY TONIGHT... A WARM FRONT WILL SLIDE NORTHEAST ACROSS CENTRAL PENNSYLVANIA THIS EVENING. THIS FRONT WILL CONTINUE TO USHER IN WARM AND HUMID AIR. ISOLATED STRONG TO SEVERE STORMS MAY FORM AT ANY POINT IN THIS HUMID AIR MASS. THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL COME IN THE FORM OF DAMAGING DOWNBURST WINDS. HOWEVER...THE CLOSE PROXIMITY OF THE WARM FRONT AND FAVORABLE VERTICAL WIND SHEAR PROFILE WILL LEAD TO THE POTENTIAL FOR ISOLATED TORNADOES IN THE STRONGER AND MORE PERSISTENT THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL STILL BE A CHANCE OF STRONG TO SEVERE STORMS ON WEDNESDAY...MAINLY LATE IN THE DAY. THE THREAT OF STORMS WILL LINGER INTO THURSDAY...AS A STRONG COLD FRONT MOVES ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PAZ036-056-057-059-063>066-231200- FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 307 PM EDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL PENNSYLVANIA INTO EARLY TONIGHT... A WARM FRONT WILL SLIDE NORTHEAST ACROSS CENTRAL PENNSYLVANIA THIS EVENING. THIS FRONT WILL CONTINUE TO USHER IN WARM AND HUMID AIR. ISOLATED STRONG TO SEVERE STORMS MAY FORM AT ANY POINT IN THIS HUMID AIRMASS. THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL COME IN THE FORM OF DAMAGING DOWNBURST WINDS. HOWEVER...THE CLOSE PROXIMITY OF THE WARM FRONT AND FAVORABLE VERTICAL WIND SHEAR PROFILE WILL LEAD TO THE POTENTIAL FOR ISOLATED TORNADOES IN THE STRONGER AND MORE PERSISTENT THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL STILL BE A CHANCE OF STRONG TO SEVERE STORMS ON WEDNESDAY...MAINLY LATE IN THE DAY. THE THREAT OF STORMS WILL LINGER INTO THURSDAY...AS A STRONG COLD FRONT MOVES ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION...THE COMBINATION OF TEMPERATURES IN THE MID 90S AND HIGH HUMIDITY LEVELS ON THURSDAY...WILL RESULT IN HEAT INDEX VALUES CLOSE TO 100 DEGREES. HEAT ADVISOREIS MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MARTIN/LAMBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT TUE JUN 22 2010
PAZ056-057-059-063-222015-
CUMBERLAND PA-DAUPHIN PA-LEBANON PA-PERRY PA-
344 PM EDT TUE JUN 22 2010
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PERRY...
NORTHEASTERN CUMBERLAND...SOUTHERN DAUPHIN AND SOUTHWESTERN LEBANON
COUNTIES...
AT 336 PM EDT...A STRONG THUNDERSTORM WAS NEAR ENOLA...MOVING EAST AT
25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PROGRESS AROUND 400 PM AND HERSHEY AROUND 415
PM.
LAT...LON 4025 7703 4038 7703 4042 7653 4021 7652
4020 7657
FORECASTER: KFThe State College radar (KCCX), 135 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
8 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Thunderstorm winds estimated near 60 mph toppled numerous large trees and wires just east of Hershey.
Significant thunderstorm winds estimated between 60-80 mph produced widespread damage just west of Campbelltown in Derry Township. Several large trees, poles and branches were down across Route 322.
Significant thunderstorm winds estimated between 60-80 mph damaged eight buildings at the Milton Hershey School. Numerous large trees and branches were down, some causing damage to buildings and roofs. A farm house across from the school lost its roof and two other nearby barns and outbuildings sustained significant damage. Nearly 60 acres of fruit, corn and soybean crops were destroyed.
A survey team from the National Weather Service in State College confirmed an EF0 tornado at the Thousand Trails Campground on 493 S. Mt. Pleasant Road in South Annville Township. The touch-down was very brief with only a 200 yard path length and 50 yard path width. The maximum winds were estimated around 80 mph. The main damage was concentrated within a wooded area near the back of the campground facility. Several trailers sustained damage from falling trees and branches. The tornado was embedded within a broader area of thunderstorm straight-line wind damage that extended approximately seven miles from just east of Hershey into southwest Lebanon County.
NWS meteorologists surveyed downburst/straight-line wind damage at the Bowman Farm east of Campbelltown just south of the Route 322. Significant structural damage was found including the removal of the roof and partial collapse of the second story. Several windows were shattered due to flying debris or hail. At least three other barns or outbuildings sustained damage. Maximum wind gusts were estimated around 80 mph.
Thunderstorm winds estimated near 60 mph toppled numerous trees and wires near East Prospect.
Thunderstorm winds estimated near 60 mph toppled numerous trees and wires in Conestoga Township near Safe Harbor.
Thunderstorm winds estimated near 60 mph toppled numerous trees and wires in East Drumore Township south of Quarryville.
Thunderstorm winds estimated near 60 mph knocked down two outbuildings in Little Britain Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyThe tornado archive for Pennsylvania, 2010Warnings in Pennsylvania, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227798, 227802, 227803, 227805, 227808, 227812, 227813, 227806, 227809, 227807, 227810, 227811.